Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 184, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2001, 12:05 PM MDT for Cherry County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 12:05 PM MDT (18:05 UTC)
- Expired
- Jul 17, 2001, 12:45 PM MDT
- In force
- 40 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Cherry County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 12:20 PM MDT | Hail 1.25 | Wood Lake, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 2212 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 171805 SVRLBF NEC031-171845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 105 PM CDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 145 PM CDT * AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHEAST OF VALENTINE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTHEAST OF SPARKS AROUND 130 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4295 10091 4252 10068 4260 10020 4299 10026 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:15 AM MDT, 50 minutes earlier.
Area forecast discussion, Jul 17, 11:15 AM MDT, 50 minutes before
AREA FORECAST DISCUSSION...PRELIMINARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 PM CDT TUE JUL 17 2001
FORECAST FOR TONIGHT...
THERE IS PLENTY OF DEEP MOISTURE AVAILABLE IN CENTRAL AND EASTERN
NEBRASKA WITH SURFACE DEWPOINTS OF 65F OR HIGHER AND 850MB
DEWPOINTS OF 10-14C. THE 12Z ETA HAS 180AGL BASED POSITIVE ENERGY
OF 3000-4200J/KG EAST OF VALENTINE-BRADY. IT APPEARS THAT THE
VERTICAL WIND PROFILES AND INSTABILITY WILL FAVOR BACK BUILDING
STORMS ONCE AGAIN. THE CONVECTION IN IN SOUTH DAKOTA AND KEYA
PAHACOUNTY SHOULD GENERATE A BOUNDARY THAT WOULD SERVE AS A FOCUS
FOR NEW CONVECTION TONIGHT. AS MUCH AS 7.7 INCHES HAS BEEN REPORTED
IN NORTHERN ROCK COUNTY IN LAST NIGHTS CONVECTION. THAT WAS VERY
CLOSE TO THE KLNX WSR-88D DERIVED STORM TOTAL. AS OF 1145 THIS
MORNING...THE RADAR TOTALS INDICATE AS MUCH AS 2.5 INCHES IN
NORTHWEST KEYA PAHA COUNTY. THE THREE HOURLY FLASH FLOOD GUIDANCE IS
LESS THAN 2 INCHES OVER KEYA PAHA, BOYD, HOLT, AND ROCK CONTIES.
BARRING ANY INDICATION THAT CONVECTION WILL NOT DEVELOP UP THERE...
A FLASH FLOOD WATCH WILL BE NEEDED.
THE REST OF THE DISCUSSION WILL BE ISSUED LATER THIS AFTERNOON.
.LBF...FLASH FLOOD WATCH NEZ006-007-009-010.
SPRINGERIn the hours before
Local storm report, Jul 17, 8:10 AM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
910 AM CDT TUE JUL 17 2001...CORRECTED DATE
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 6 N NEWPORT NE FLASH FLOODS
07/16/01 ROCK 7.70 INCHES OF RAIN FELL
OVER A 3.5 HOUR PERIOD
DURING THE LATE AFTERNOON.
REPORTED BY SPOTTERS.
JMLocal storm report, Jul 17, 9:12 AM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1012 AM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 11 NNE NEWPORT NE 1.00 INCH HAIL
07/16/01 ROCK REPORTED BY SPOTTERS
0630 PM 6 ENE PAGE NE 1.75 INCH HAIL
07/16/01 HOLT REPORTED BY SPOTTERS
0800 PM 7 SW EWING NE .88 INCH HAIL
07/16/01 HOLT REPORTED BY SPOTTERS
JZSpecial weather statement, Jul 17, 10:33 AM MDT, 1 hour 32 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-172045- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1133 AM CDT TUE JUL 17 2001 ...SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING... THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF HIGHWAY 83. OTHER THUNDERSTORMS MAY DEVELOP ACROSS AREAS WEST OF HIGHWAY 83...BUT ARE NOT EXPECTED TO REACH SEVERE LIMITS. A SURFACE TROUGH OF LOW PRESSURE LOCATED ACROSS NEBRASKA WILL ALLOW ABUNDANT MOISTURE TO REMAIN IN PLACE OVER WESTERN AND NORTH CENTRAL PORTIONS OF THE OUTLOOK AREA. AFTERNOON TEMPERATURES WILL RETURN INTO THE 90S...ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. THUNDERSTORMS WHICH DEVELOP MAY QUICKLY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. DP
Local storm report, Jul 17, 10:45 AM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1145 AM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 SE EWING NE 1.75 INCH HAIL
07/16/01 HOLT REPORTED BY SPOTTERS
0715 PM 1 SE EWING NE WIND DAMAGE
BARN AND GRAIN BIN
DESTROYED.
REPORTED BY SPOTTERS
0715 PM 2 SE EWING NE WIND DAMAGE
ON HOLT/ANTELOPE CNTY
LINE. 100 TREES DAMAGED
WITH 25-30 TREES UPROOTED.
REPORTED BY SPOTTERS
0715 PM 2 SE EWING NE WIND DAMAGE
ON HOLT/ANTELOPE CNTY
LINE. MACHINE SHED
DAMAGED.
REPORTED BY SPOTTERSZ
JZLocal storm report, Jul 17, 10:55 AM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1155 AM CDT TUE JUL 17 2001...ADDED DATES TO REPORTS
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 SE EWING NE 1.75 INCH HAIL
07/16/01 HOLT REPORTED BY SPOTTERS
0715 PM 1 SE EWING NE WIND DAMAGE
07/16/01 BARN AND GRAIN BIN
DESTROYED.
REPORTED BY SPOTTERS
0715 PM 2 SE EWING NE WIND DAMAGE
07/16/01 ON HOLT/ANTELOPE CNTY
LINE. 100 TREES DAMAGED
WITH 25-30 TREES UPROOTED.
REPORTED BY SPOTTERS
0715 PM 2 SE EWING NE WIND DAMAGE
07/16/01 ON HOLT/ANTELOPE CNTY
LINE. MACHINE SHED
] DAMAGED.
REPORTED BY SPOTTERS
JZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:45 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 30 min |
| Jul 16, 8:16 PM MDT | Severe Thunderstorm Warning | LBF | Wheeler | 29 min |
| Jul 17, 12:28 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha | 62 min |
| Jul 17, 4:09 PM MDT | Severe Thunderstorm Warning | LBF | Rock | 66 min |
| Jul 17, 4:51 PM MDT | Tornado Warning | LBF | Rock | 24 min |
| Jul 17, 5:08 PM MDT | Tornado Warning | LBF | Loup | 52 min |
| Jul 17, 5:16 PM MDT | Severe Thunderstorm Warning | LBF | Rock | 29 min |
| Jul 17, 5:34 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 56 min |
| Jul 17, 5:56 PM MDT | Severe Thunderstorm Warning | LBF | Garfield | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.